Alert archive / Colorado / Flash Flood Warnings in 2016

Flash Flood Warning 11, NWS Grand Junction, CO

August 3, 2016Rio Blanco County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 3, 2016, 1:48 PM MDT for Rio Blanco County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 1:48 PM MDT (19:48 UTC)
Expired
Aug 3, 2016, 4:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 90 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2440 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WGUS55 KGJT 031948
FFWGJT
COC103-032245-
/O.NEW.KGJT.FF.W.0011.160803T1948Z-160803T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
148 PM MDT WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIO BLANCO COUNTY IN NORTHWESTERN COLORADO...

* UNTIL 445 PM MDT

* AT 146 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING
  OVER THE SAME AREA OF THE PICEANCE BASIN ON THE ROAN
  PLATEAU...PRODUCING HEAVY RAIN ACROSS THE WARNED AREA.
  UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY AND COULD IMPACT COUNTY ROAD 5 AND
  NUMEROUS LOCAL ROADWAYS.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PICEANCE CREEK...
HUNTER CREEK...STAKE SPRINGS DRAW...EAST FORK STEWART GULCH...STEWART
GULCH...WILLOW CREEK...DRY FORK PICEANCE CREEK...RYAN GULCH...BLACK
SULPHUR CREEK...FAWN CREEK...WEST FORK STEWART GULCH AND EUREKA
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DRY WASHES AND ARROYOS WILL BEGIN TO FLOW AND QUICKLY BECOME RAGING
KILLERS IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3992 10843 3991 10819 3980 10816 3980 10842

$$

15
2 follow-up statements
114 
WGUS75 KGJT 032120
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 PM MDT WED AUG 3 2016

COC103-032245-
/O.CON.KGJT.FF.W.0011.000000T0000Z-160803T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIO BLANCO CO-
320 PM MDT WED AUG 3 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
CENTRAL RIO BLANCO COUNTY...

AT 317 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA HAD MOVED NORTHWEST OF THE WARNED
AREA. UP TO TWO INCHES OF RAIN MAY HAVE FALLEN ACROSS THE PICEANCE
CREEK BASIN. SOME MINOR FLOODING AND DEBRIS SLIDES HAVE BEEN
REPORTED BUT ADDITIONAL RUNOFF IS EXPECTED TO CONTINUE OVER THE NEXT
HOUR OR SO. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PICEANCE CREEK...
HUNTER CREEK...STAKE SPRINGS DRAW...EAST FORK STEWART GULCH...STEWART
GULCH...WILLOW CREEK...DRY FORK PICEANCE CREEK...RYAN GULCH...BLACK
SULPHUR CREEK...FAWN CREEK...WEST FORK STEWART GULCH AND EUREKA
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRY WASHES AND ARROYOS WILL BEGIN TO FLOW AND QUICKLY BECOME RAGING
KILLERS IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3992 10843 3991 10819 3980 10816 3980 10842

$$

15
036 
WGUS75 KGJT 032243
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 PM MDT WED AUG 3 2016

COC103-032253-
/O.EXP.KGJT.FF.W.0011.000000T0000Z-160803T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIO BLANCO CO-
443 PM MDT WED AUG 3 2016

...THE FLASH FLOOD WARNING FOR CENTRAL RIO BLANCO COUNTY WILL EXPIRE
AT 445 PM MDT...

FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO
HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3992 10843 3991 10819 3980 10816 3980 10842

$$

JOE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:41 AM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 3, 10:41 AM MDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1041 AM MDT WED AUG 3 2016

.SHORT TERM...(Today through Thursday)
Issued at 228 AM MDT Wed Aug 3 2016

Mid to high level clouds remain over the southern half of the CWA
this morning with a few showers down south thrown in for good
measure. Today looks to be the start of the monsoonal push of
moisture as latest mesoscale analysis indicating around 1.2 inches
of PWAT for the four corners region. This moisture will be worked
on by daytime heating and also a small perturbation which is
currently over northeastern Arizona. H7 winds show a very weak
area of low pressure in that area and this forcing is reflected in
increased QPF from the NAM and GFS. This weak disturbance will
approach the four corners region today and models show some
enhanced QPF along with it. The 06Z NAM run really ratchets up
preciptation for our southern areas starting around noontime and
continuing through midnight. The GFS likes this solution too
though not as robust. Felt it prudent to go with flash flood watch
for this afternoon and evening for the San Juans, southeastern
Utah and also our southern valleys. Ample moisture, slow moving
storms and some forcing should all lend themselves for some heavy
rainers through the day.

Aside from the precipitation down south, a deep area of low
pressure moving along the U.S. and Canadian border will drag a
front through the northern Rockies and this front will just graze
our area this evening. By the time it reaches our area, it will
have weakened quite a bit but still looks to be the focus for
some showers and storms though not as strong as those down south.
Once the front/trough moves through, winds will switch to the
northwest overnight and limit advecting moisture from the south
for areas north of I-70.

For Thursday then, moisture will continue to stream up from the
south while the weak low also moves over the CWA. Add to the mix
an upper level trough approaching from the Great Basin and all
ingredients are in place for some heavy rainfall. At this point,
the heaviest precip looks to fall over the four corners region
during the day before transitioning to the San Juans and the
mountains on our side of the Continental Divide in the afternoon
and evening hours. A flash flood watch looks very likely but held
off this morning to allow a model run or two to really nail down
the specifics. It will also allow day shift to see how models do
today with forecast precipitation.

.LONG TERM...(Thursday night through Tuesday)
Issued at 307 PM MDT Tue Aug 2 2016

Another shortwave moves through the region on Friday with
widespread storm coverage spreading across much of the area.
Steering flow remains light. That being said, potential exists for
more widespread flash flooding, mainly areas south of I-70, due to
deep moisture, added forcing/lift with disturbances, and light
steering flow with very little storm motion. Some concerns are
that there may be too much cloud cover due to the substantial
increase in moisture, which would limit convective potential. Will
issue a Special Weather Statement (SPS) to address this heightened
potential and let later shifts hone in on the details before
deciding on a possible Flash Flood Watch.

Saturday through Tuesday...the upper low will remain positioned
over the Pacific Northwest through Monday before it finally begins
its eastward track through Idaho and Montana by Tuesday. Enough
moisture will remain over the region for daily storms each
afternoon and evening this weekend, beginning over the higher
terrain with drift into some adjacent valleys. Disturbances will
continually be ejected out from this upper low, but will not have
a direct impact on our area, so expect most activity to die down
by midnight. Drier air will slowly advect in from the west
throughout this period. Expect a more significant downturn in
convection Monday and Tuesday as the upper low tracks eastward
along the U.S.-Canadian border, bringing much drier air in from
the west, with focus for convection mainly over higher terrain
of western Colorado.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1041 AM MDT Wed Aug 3 2016

The day will start off VFR conditions with conditions
deteriorating throughout the afternoon and evening. Showers and
thunderstorms will develop after 17Z and continue through 03Z
Thursday for most areas. Some storms may linger all night
especially over southeast Utah and southwest Colorado, impacting
KTEX and KDRO. Storms will be slow moving with heavy rainfall and
gusty winds from stronger storms, reducing cigs and vsby to
MVFR/IFR at times.

&&

.GJT Watches/Warnings/Advisories...
CO...Flash Flood Watch through this evening for COZ018>023.

UT...Flash Flood Watch through this evening for UTZ022-028-029.

&&

SHORT TERM...TGR
LONG TERM...MDA
AVIATION...MDA
Hazardous weather outlook, Aug 3, 5:18 AM MDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
518 AM MDT WED AUG 3 2016

COZ001>014-017>023-UTZ022>025-027>029-041200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
518 AM MDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL FORM AGAIN TODAY AS MONSOONAL
MOISTURE CONTINUES TO STREAM UP FROM THE SOUTH. INCREASED CHANCES
FOR HEAVY RAIN FROM STORMS HAVE INCREASED FLASH FLOOD POTENTIAL SO
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SOUTHERN AREAS OF OUR
FORECAST AREA. COVERAGE SHOULD DIE DOWN BY TONIGHT THOUGH SOME
SHOWERS WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LITTLE CHANGE FROM DAY TO DAY AS SLOW MOVING STORMS WILL DROP
PLENTY OF RAIN ACROSS THE FORECAST AREA AS MONSOONAL FLOW
CONTINUES. BOTH THURSDAY AND FRIDAY LOOK TO BE THE WETTEST DAYS AS
FLASH FLOODING CONCERNS WILL LIKELY CONTINUE. MODELS INDICATE WE
WILL START DRYING OUT BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:40 AM MDTFlash Flood WatchGJTArchuleta, Dolores, Gunnison, Hinsdale, La Plata, Mesa and 5 more20 hr
Aug 3, 1:05 PM MDTAreal Flood AdvisoryGJTRio Blanco3 hr
Aug 3, 2:56 PM MDTFlash Flood WatchGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 10 more29 hr

Nearby

Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.